Tips on Curing a Diaper Rash Brought On by Antibiotics from Pediatrician Dr. Tiffany Fischman

Expert Tips on Treating a Diaper Rash Brought On by Antibiotics

This is a guest post by Tiffany Fischman, M.D., a general pediatrician at Calabasas Pediatrics and Children’s Hospital Los Angeles and a mom of three kids under the age of five.

Mamas Uncut Facebook fan writes in asking for advice on the topic of a diaper rash brought on by antibiotics. Read this mom-to-be’s question below.

YOU MAY ALSO LIKE: Here’s How To Use Cloth Diapers With Minimal Stink & Mess

My son has a diaper rash due to his antibiotic: What can I do?

My son (almost seven months) had his first ear infection and was put on an antibiotic. It’s making him have really bad diarrhea multiple times a day, which is giving him a bad diaper rash on top of it.

Besides Desitin & Tylenol, any mommas have tips on how to give him some relief? He’s crying at every diaper change, and I just feel so awful. He also hasn’t really been interested in solids. We still have another week left on the antibiotic.”

Advice from Dr. Tiffany Fischman on how to keep a premature baby from catching the flu this season.

Tips on Curing a Diaper Rash Brought On by Antibiotics from Pediatrician Dr. Tiffany Fischman

This is a common problem and why I tend to recommend probiotics with antibiotics. Probiotics are good bacteria, and giving it with an antibiotic helps to replace the good gut bacteria that are getting killed by the antibiotics. They also help to prevent diarrhea in the first place.

Beyond that, the best you can do is to be diligent about changing your baby’s diaper frequently and using a generous amount of a barrier cream like zinc oxide or petroleum jelly. As soon as you notice your baby’s diaper is wet or soiled, you should change it. Rinsing his bottom with warm water in the tub or sink rather than wipes can help. Let your baby air dry or even go diaper-free for some time to avoid further contact with the skin.

At some point, the diaper must go back on. At this point, reach for your barrier cream to help protect his bottom in the diaper. If, despite these measures, the rash persists, looks bright red and seems to be spreading, a fungal rash is a good possibility. Fungi thrive in moist, warm environments, and fungal infections commonly occur during or after antibiotic use. Clotrimazole 0.1% is an antifungal cream that is available over-the-counter and can be used to treat fungal rashes.

If your baby’s rash fails to improve after a few days despite the measures above, see your pediatrician. 

YOU MAY ALSO LIKE: New Technology Alert: Pampers to Launch Smart Diapers this Fall

About Dr. Tiffany Fischman

Dr. Tiffany Fischman, MD FAAP is a general pediatrician at Calabasas Pediatrics and Children’s Hospital Los Angeles. She previously worked at the Brigham and Women’s Hospital in Boston where she practiced general pediatrics and newborn medicine and held the position of Clinical Instructor of Pediatrics at Harvard Medical School.  

In her free time she enjoys running, traveling, blogging on the latest topics in children’s health and spending time with her husband and 3 young children, all under 5. 

Leave a Comment